Jan. 1, 2015, to June 30, 2015
With names like Spice, K2, No More Mr. Nice Guy, and hundreds of others, the drugs often called “synthetic marijuana” are – in reality – very different from marijuana. They contain powerful chemicals called cannabimimetics and can cause dangerous health effects. The drugs are made specifically to be abused. Like many other illegal drugs, synthetic marijuana is not tested for safety, and users don’t really know exactly what chemicals they are putting into their bodies.
These synthetic drugs can be extremely dangerous and addictive. Health effects from the drug can be life-threatening and can include:
- Severe agitation and anxiety.
- Fast, racing heartbeat and higher blood pressure.
- Nausea and vomiting.
- Muscle spasms, seizures, and tremors.
- Intense hallucinations and psychotic episodes.
- Suicidal and other harmful thoughts and/or actions.
Poison center experts – as well as many federal, state, and local government officials – have called synthetic drug use a risk to the public’s health and a hazard to public safety.
The harmful effects from these products were first reported in the U.S. in 2009. Since then, the drugs have spread throughout the country. Poison centers received 2,668 calls about exposures to these drugs in 2013 and 3,680 exposures in 2014.
What should you do if someone has used synthetic marijuana?
Call your local poison center at 1-800-222-1222. Fifty-five poison centers around the country have experts waiting to answer your call. These experts can help you decide whether someone can be treated at home, or whether he or she must go to a hospital.
Dial 9-1-1 immediately if someone:
- Stops breathing.
- Has a seizure.
For more information, call your local poison center at 1-800-222-1222. Poison centers are open 24 hours a day, seven days a week, every day of the year for poisoning emergencies and for informational calls.
*PLEASE NOTE: The American Association of Poison Control Centers maintains the national database of information logged by the country’s poison centers (PCs). Case records in this database are from self-reported calls. They reflect only information provided when the public or healthcare professionals report an actual or potential exposure to a substance (e.g. an ingestion, inhalation, or topical exposure, etc.), or request information/educational materials. Exposures do not necessarily represent a poisoning or overdose. The AAPCC is not able to completely verify the accuracy of every report made to member centers. Additional exposures may go unreported to PCs and data referenced from the AAPCC should not be construed to represent the complete incidence of national exposures to any substance(s).
- These data are only representative of calls received by the poison centers and may not reflect the actual severity of the problem in the U.S. or any specific geographic location.
- As there is no mandatory reporting, there may be emergency room presentations and hospital admissions of which poison centers are unaware.
- Subject to the above bullets, these numbers are largely reflective of those users/abusers who have experienced adverse effects from the use of these products significant enough to warrant poison center or other health professional intervention; not all individuals who use/abuse such products call poison centers or visit emergency rooms..
- Nevertheless, the data are a good surrogate marker for rising use/abuse patterns and patterns of adverse medical outcomes associated with their use.
The term "exposure" means someone has had contact with the substance in some way; for example, ingested, inhaled, absorbed by the skin or eyes, etc. Not all exposures are poisonings or overdoses.Download fact sheet